COVID VaccinesReturn to WorkMental Health

What side effects can you expect from the COVID-19 vaccine booster shots?

August 19, 2021, 5:30 PM UTC

COVID vaccine boosters are now a reality in America. Under a new Biden administration coronavirus immunization plan announced Aug. 18, COVID-19 boosters would be made available to all fully vaccinated U.S. adults who are at least eight months out from getting their second dose of Pfizer’s or Moderna’s mRNA-based jabs beginning the week of Sept. 20, pending regulatory blessings from the Food and Drug Administration (FDA) and the Centers for Disease Control (CDC). The policy regarding potential boosters for those who received one dose of Johnson & Johnson’s shot, which relies on a different kind of technology, is still under review. The FDA and CDC already green-lit the first batch of COVID booster shots for some fully vaccinated Americans on Aug. 13, albeit for a tiny slice of the American populace who have compromised immune systems.

But as the number of vaccinated people technically eligible to get a third dose of Pfizer’s or Moderna’s two-dose COVID vaccines swells in the coming months from the elderly to health care workers and eventually to young, healthy individuals—or as more people become willing to jump the line and get themselves a booster early like more than 1 million Americans already have—it will be important to keep track of whether or not COVID boosters have the same, different, or more severe side effects than what we’ve seen with the initial round of shots.

Booster shots haven’t even been authorized for a full week, and there’s not much data yet on what side effects fully vaccinated people could experience with a third dose. The early indicators suggest they’re largely in line with what many experienced after their initial rounds of vaccination, but medical experts have some concerns about those most at risk for very rare but serious side effects.

Different people experience COVID vaccine side effects differently, and they run the gamut from fatigue, arm pain at the injection site, headache, dizziness, and redness and swelling around the injection to delayed effects that present a few days later, like muscle pain in various body parts (particularly after the second dose of an mRNA vaccine), loopiness, nausea, chills, and fever. Those symptoms tend to go away within a day or two but can be unpleasant for those few days. That could be the case for booster doses, too, with people experiencing some milder side effects that resemble the flu, according to the CDC.

“There is limited information about the risks of receiving an additional dose of vaccine, and the safety, efficacy, and benefit of additional doses of COVID-19 vaccine in immunocompromised people continues to be evaluated,” per the agency. “So far, reactions reported after the third mRNA dose were similar to that of the two-dose series: fatigue and pain at injection site were the most commonly reported side effects, and overall, most symptoms were mild to moderate. However, as with the two-dose series, serious side effects are rare, but may occur.”

Serious or delayed side effects will be particularly important to keep an eye on. There is some evidence that for the very small number of people who experience dangerous reactions to the vaccines such as myocarditis, or heart swelling, the side effect was more common after a second dose, Kaiser Health News reports. Whether or not a third dose could amplify that rare outcome or cause blood clots and allergic reactions that have been observed in some during the pre-booster immunization process is still unknown. But physicians such as Northwestern University Feinberg School of Medicine epidemiologist and cardiologist Sadiya Khan question whether the myocarditis risk specifically could become more pronounced with additional doses, especially among younger and healthier people who could develop the serious cardiac side effect, and whether a booster’s benefit is worth the potential risk for those individuals.

There are still many important considerations about booster side effects left to track in coming weeks and months, including for the 13 million Americans who received Johnson & Johnson’s COVID vaccine. Public health officials and regulators say it’s too early to advise J&J shot recipients on what to do about a booster because there isn’t enough information yet. And that particular vaccine has been available only since March, which means it falls a few months short of the administration’s eight month post-vaccination window for a booster.

“There is not enough data at this time to determine whether immunocompromised people who received the Johnson & Johnson’s Janssen COVID-19 vaccine also have an improved antibody response following an additional dose of the same vaccine,” per the CDC. But there is growing expert consensus that everyone will eventually need a booster dose, including J&J recipients who have concerns about its effectiveness compared to other COVID vaccines and potency against new coronavirus strains like the Delta variant. It won’t be possible to officially track booster side effects for these Americans until there’s more solid guidance and data around the J&J vaccine, including whether a booster should be a second dose of the Johnson & Johnson product or one of Pfizer’s or Moderna’s mRNA jabs.

Federal health officials largely remain in wait-and-see mode on COVID booster side effects and have signaled the potential benefits of boosters likely outweigh their risks through the past week’s actions. But if you are someone who qualifies for an additional shot, don’t be surprised if you have to deal with a few days of grogginess and arm pain in exchange for the added protection.

More health care and Big Pharma coverage from Fortune:

Subscribe to Fortune Daily to get essential business stories straight to your inbox each morning.